Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 151, NWS State College, PA

July 10, 1995Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 1995, 8:13 PM EDT for Fulton County, Pennsylvania. It was in force for 32 min.

The area

The counties it named.

The facts

Issued
Jul 10, 1995, 8:13 PM EDT (00:13 UTC)
Expired
Jul 10, 1995, 8:45 PM EDT
In force
32 min
Issued by
NWS State College, PA
Area
Whole counties

County Fulton County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 110015 RRA
SVRCTP
PAC057-110045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 PM EDT MON JUL 10 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...FULTON COUNTY
 
AT 815 PM STATE COLLEGE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM
ENTERING WESTERN FULTON COUNTY NEAR EMMAVILLE. THIS STORM IS MOVING TO
THE SOUTHEAST AND WILL MOVE ACROSS THE TOWNS OF NEEDMORE AND WEBSTER
MILLS BY 845 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:18 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 2:18 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT MON JUL 10 1995

RAMSDIS VSBL IMAGERY SHWG PLENTY OF CU DVLPMT IN WRN/NRN PA AND OH
ATTM. CU HVG A PREFERENCE FOR ALLEGHENNY FRNT WHICH IS TYPICAL. NO
MAJOR AREAS OF ORGANIZED CONVTN FORMING ATTM. ADAP INDICATING AMS
IS MARGINALLY UNSTBL NOW WITH LI/S FROM -4 TO -6. NGM/ETA INDICATE
THAT LOW-LVL MOISTURE CONV WILL INCREASE AND BECOME A MAXIMUM IN
CNTRL/ERN PA BY 00Z. THIS LOOKS GOOD FOR TWO REASONS: 1) TENDENCY
FOR LEE TROFFING TO OCCUR E OF MTNS IN WRLY FLO AND 2) LOW-LVL
BRANCH OF INDIRECT CIRCULATION FROM APPRCHG UPR LVL JET WILL LEAD
TO A SRLY AGEO ACCERELATION DVLPG A WK SRLY LLJ JET OVR ERN PA BY
00Z (SEEN BEST ON AVN GRIDDS AT 850 MB). THIS LLJ FEATURE WILL
FOCUS CONVERGE. IN ADDITION... LEFT EXIT REGION OF THIS UPR LVL JET
ASSCTD WITH SIGNIFICANT S/W WILL HELP TO STEEPEN LAPSE RATES ON TOP
OF WHAT SFC HEATING DOES LATE THIS AFTERNOON. WUD LIKE TO SEE
SOMETHING DVLPG ON RADAR BY NOW... BUT NOTHING AS OF PRESS TIME (
IPT REPORTS TCU). STILL THINK SCTRD RW/TRW WILL DVLP CNTRL/WRN MTNS
OF PA LATE THIS AFTERNOON AND MOV INTO SUS VLLY THIS EVENING. WILL
GO CHC POPS NRN/WRN CTP ZONES... AND HV LIKELY POPS SUS VLLY DUE TO
BETTER LO-LVL CNVGNCE TONIGHT.

AFTER THIS S/W PASSES E OF FA BY 12Z... ALL THREE MODELS SHOW ANTHR
WK VORT LOBE WORKING ACRS FA TUE. ETA DOESN/T SEEM TO CAPTURE THIS
NEXT FEATURE AS WELL AS NGM OR AVN WHICH BOTH HV SOME SFC
REFLECTION AND BETTER UPR LVL REFLECTION. AMS IS QUITE DRY BEHIND
FIRST S/W AND THIS SECOND S/W WILL BE FIGHTING UPR LVL CONV AND
DRYER AIR BEHIND TROF AXIS... SO UVV/S ARE NOT AS IMPRESSIVE. AVN
QPF SUGGESTS PRECIP ACRS FA AFTER 12Z TUE... NGM HAS MINUTE AMNTS
ALSO... BUT POPS BOTH MODELS ARE LO. SO WILL LEAVE OUT AND ALERT
NEXT SHIFT TO WATCH HOW THIS NEXT FEATURE EVOLVES NEXT MODEL RUN.
WILL GO PS ALL ZONES FOR NOW. SFC NW FLO TUE AND DOWNSLOPE WILL
LEAD TO VERY WARM TEMPS IN SUS VLLY... MDT MAY APPRCH 90.

FOR TUE NGT INTO WED... UPR LVL RDG BUILDS ACRS GREAT LAKES WITH
MAIN FOCUS IN THE FORM OF WAA AND LO-LVL CONV WELL W AND N OF
REGION. LOOKS TO BE DRY AND GRADUALLY WARMING INTO WED. WILL HV MO
CLR TUE NGT AND PC WED.

CTP ZONES IN A FEW. LOOKED AT PITWRKZFP/S AND THEY LOOK SIMILIAR TO
THE ONES I WILL SEND SOON. PHLSFDPHL ALSO LOOKS TO BE IN AGREEMENT
WITH MY THOUGHTS.

NICOSIA

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:43 PM EDTSevere Thunderstorm WarningCTPFranklin47 min
Jul 11, 12:15 AM EDTSevere Thunderstorm WarningCTPAdams, York60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.